Alert archive / Oklahoma / Red Flag Warnings in 2009

Red Flag Warning 12, NWS Norman, OK

February 16, 200922 counties in Oklahoma; 5 counties in Texas

NWS Norman, OK issued this red flag warning at Feb 16, 2009, 3:42 PM CST for 22 counties in Oklahoma; 5 counties in Texas. It took effect at Feb 17, 2009, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2009, 3:42 PM CST (21:42 UTC)
In effect from
Feb 17, 2009, 12:00 PM CST
Expired
Feb 17, 2009, 7:00 PM CST
In force
7 hr
Issued by
NWS Norman, OK
All 27 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kingfisher County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 116 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 16, 2:43 PM CST, 59 minutes earlier.

Area forecast discussion, Feb 16, 2:43 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
243 PM CST MON FEB 16 2009

.DISCUSSION...

UPPER LOW OFF CALIFORNIA COAST WILL BEGIN TO LIFT EAST TONIGHT
INTO TUESDAY AS NEXT SYSTEM APPROACHES NORTHWEST COAST.  MEANWHILE...
ANOTHER UPPER WAVE WILL MOVE SOUTH AND EAST IN NORTHERN STREAM
WHICH WILL USHER COLDER AIR SOUTHWARD.

LOW CLOUDS...HIGHER HUMIDITY WILL LIFT NORTH TONIGHT IN RESPONSE
TO WEST COAST SYSTEM. BY EARLY TUESDAY MORNING...A DRYLINE WILL
EXTEND FROM OKLAHOMA/TEXAS PANHANDLES INTO SOUTHWEST TEXAS. NAM
SLIGHTLY SLOWER WITH INITIAL WAVE AND DOES NOT MIX DRYLINE TO EAST
AS QUICK AS GFS. WILL ACCEPT EC SOLUTION WHICH PLACES DRYLINE FROM
SWO/OKC/ WEST OF SPS BY OZ WEDNESDAY. THEREFORE WILL EXPAND FIRE
WX WATCH A LITTLE EAST AND PLACE WESTERN THIRD OF OK/ N TEXAS IN
RED FLAG WARNING. 8H-7H WINDS BEHIND DRYLINE WILL RESULT IN GUSTS
IN THE 40-45+ RANGE TUESDAY AFTERNOON. THEREFORE WILL ALSO ISSUE
WIND ADVISORY GENERALLY WEST OF ENID/EL RENO/BINDER AND NORTH OF
HOLLIS/HOBART/BINGER. HIGHEST IMPACT WILL BE ACROSS FAR WC/NW OK
WHERE LOWEST HUMIDITY AND STRONGER WINDS ARE EXPECTED. THESE AREAS
HAVE ALSO BEEN EXTREMELY DRY OVER THE LAST SEVERAL MONTHS.

PACIFIC FRONT WILL OVERTAKE DRYLINE TUESDAY NIGHT WITH CONTINENTAL
AIRMASS ARRIVING DURING THE DAY WEDNESDAY.

THURSDAY WILL BE COOL AS SURFACE HIGH SETTLES OVER THE SOUTHERN
PLAINS.  ANOTHER ROUND OF COLDER AIR WILL ARRIVE SATURDAY...BUT
TEMPERATURES WILL REBOUND FRIDAY AHEAD OF THE NEXT SURFACE
ANTICYCLONE. TEMPERATURES WILL BEGIN TO WARM SUNDAY INTO MONDAY
AS THE UPPER RIDGE FLATTENS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  44  70  41  54 /   0  10  10  10
HOBART OK         45  76  41  60 /   0   0   0   0
WICHITA FALLS TX  47  74  44  68 /   0  10  10  10
GAGE OK           43  72  34  57 /   0   0   0   0
PONCA CITY OK     41  66  41  53 /   0  10  10  10
DURANT OK         46  65  46  69 /  20  20  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR OKZ007-012-018-023-024-038-044.

     WIND ADVISORY FROM 12 PM TO 7 PM CST TUESDAY FOR OKZ004>007-
     009>012-014>018-021>024-033>035.

     RED FLAG WARNING FROM 12 PM TO 7 PM CST TUESDAY FOR OKZ004>006-
     009>011-014>017-021-022-033>037.

TX...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR TXZ086-089.

     RED FLAG WARNING FROM 12 PM TO 7 PM CST TUESDAY FOR TXZ083>085-
     087-088.

&&

SIX
Hazardous weather outlook, Feb 16, 12:03 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 AM CST MON FEB 16 2009

OKZ004>048-050>052-TXZ083>090-171300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 AM CST MON FEB 16 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
LIGHT RAIN SHOWERS MAY DEVELOP ACROSS PORTIONS OF SOUTH-CENTRAL AND
SOUTHEAST OKLAHOMA TONIGHT AS MOISTURE INCREASES AND A MID-LEVEL
DISTURBANCE MOVES ACROSS TEXAS. HOWEVER...INSTABILITY IS NOT
EXPECTED TO BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY FEB 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 10 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...ZERO.

OTHER HAZARDOUS WEATHER...
STRONG SOUTH WINDS...WITH GUSTS IN EXCESS OF 30 MPH...WILL BE SEEN
OVER NORTHWEST AND WEST-CENTRAL OKLAHOMA THIS AFTERNOON AND TONIGHT.
THIS WILL IMPACT TRAVEL FOR MOTORCYCLISTS AND THOSE IN HIGH-PROFILE
VEHICLES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
ON TUESDAY...SOUTH WINDS WILL DRAW UP A MODIFIED RETURN OF GULF
MOISTURE AHEAD OF A DEVELOPING DRY LINE. THE DRY LINE WILL SURGE TO
NEAR INTERSTATE-35 BY LATE AFTERNOON AS AN UPPER-LEVEL TROUGH MOVES
INTO THE PLAINS. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY
EVENING...ESPECIALLY OVER FAR SOUTHEAST OKLAHOMA. CURRENT
EXPECTATIONS ARE THAT THE STORMS WILL BE ROOTED IN THE MID LEVELS...
WHICH WILL LIMIT INSTABILITY...AND KEEP THE RISK FOR SEVERE WEATHER
LOW. THIS OUTLOOK COULD CHANGE IF THE UPPER-LEVEL SYSTEM AND
ASSOCIATED DRY LINE MOVEMENT WERE TO SLOW DOWN...ALLOWING MORE TIME
FOR ADDITIONAL MOISTURE RETURN INTO SOUTHEAST PARTS OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
THE RISK OF WILDFIRES TUESDAY WILL BECOME SUBSTANTIALLY MORE
FAVORABLE FOR THE RAPID SPREAD OF ANY WILDFIRES THAT OCCUR. VERY
WARM...DRY...AND WINDY WEATHER IS EXPECTED BEHIND THE DRY LINE. THIS
WILL BE MOST EVIDENT ACROSS WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. ALTHOUGH TEMPERATURES WILL DROP BY WEDNESDAY...DRY AND GUSTY
NORTHWEST WINDS WILL MAINTAIN FIRE WEATHER CONCERNS.

STRONG WINDS WITH WIND GUSTS TO AROUND 50 MPH WILL BE POSSIBLE
TUESDAY...MAINLY ACROSS THE NORTHWEST HALF OF OKLAHOMA. THIS WILL
MAKE TRAVEL ON AREA ROADWAYS DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES AND MOTORCYCLISTS. UNSECURED  OUTDOOR OBJECTS...SUCH AS
LAWN CHAIRS AND TRASH CANS...MAY ALSO BLOW AROUND EASILY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:39 PM CSTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Comanche and 17 more27 hr

Nearby

Red Flag Warnings in Oklahoma, 2009Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.